Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 313, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 14, 1998, 10:22 AM CDT for Macon County, Robertson County, Sumner County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1998, 10:22 AM CDT (15:22 UTC)
- Expired
- Jun 14, 1998, 11:10 AM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Macon County, TN, Robertson County, TN, Sumner County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 10:35 AM CDT | Thunderstorm Wind 50 | Countywide, TN | Sheriff's department reported trees down around the county. |
| Jun 14, 10:40 AM CDT | Thunderstorm Wind 50 | Countywide, TN | Electric company reported trees and power lines were down around the county. The reports were scattered. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
660 WUUS1 KBNA 141523 RRA SVRBNA TNC111-147-165-141610- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1022 AM CDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN MIDDLE TENNESSEE EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE SUMNER COUNTY IN MIDDLE TENNESSEE * UNTIL 1110 AM CDT * AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF ORLINDA AND 10 MILES NORTH OF GALLATIN... MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTMORELAND AT 1022 AM LAFAYETTE AT 1033 AM PORTLAND AT 1035 AM WHITE HOUSE AT 1038 AM DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:30 AM CDT, 52 minutes earlier.
Area forecast discussion, Jun 14, 9:30 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 930 AM CDT SUN JUN 14 1998 MODIFIED 12Z BNA SNDG USING CONDITIONS UPSTREAM REVEALS A MODERATELY UNSTBL AMS OVR RGN FOR THIS AFTRN. PROJECTED CAPE VALUES OF 1800 J/KG AND STORM RELATIVE HELICITY BETWEEN 240 AND 300 M2/S2 ALONG WITH WRM FNTL BNDRY IN VCNTY INDICATE HIGH POTENTIAL FOR SVR WEA OVR MID TN. IN ADDITION...PRECIP WATER VAULES ARE BTWN 1.5 AND 1.7 INCHES AND CONSIDERG RECENT HEAVY RAINFALL...FLASH FLOODING POTENTIAL ALSO QUITE HIGH. ATTM XPCT ONSLAUGHT OF SVR TSTMS WITH A FEW SUPERCELLS POSSIBLE THIS AFTRN ESP IN VCNTY OF WRMFNT. WL ISSUE SPS SHORTLY TO HIGHLIGHT SVR WEA POTENTIAL. A QUICK LOOK AHEAD...LIKELY POPS FOR TNGT APPR TOO HIGH CONSIDERG THE AMNT OF DRY AIR PROJECTED IN THE MID/UPR LVLS OF ATMOS. ***NOTE***THE BNA DEWPT HAS BEEN ERRONEOUS OFF AND ON SINCE EARLY SAT. THE OBSERVERS HAVE BEEN INSTRUCTED TO AUGMENT BUT AGAIN IT HAS NOT BEEN CONSISTENT. 09
In the hours before
Special weather statement, Jun 14, 9:43 AM CDT, 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 943 AM CDT SUN JUN 14 1998 ...THREAT OF SEVERE WEATHER TODAY AND EARLY THIS EVENING ACROSS MIDDLE TENNESSEE... THE INGREDIENTS ARE COMING TOGETHER FOR THE OCCURRENCE OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. THE WIND FIELD WILL BE ORIENTATED IN SUCH A MANNER TO CREATE CONDITIONS FOR SEVERE THUNDERSTORMS AND A FEW TORNADOES. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 12 NOON AND 8 PM. THE AREAS MUST UNDER-THE-GUN INITIALLY WILL BE THE CITIES OF CLARKSVILLE...WAVERLY...WAYNESBORO...SPRINGFIELD...ASHLAND CITY ...AND CENTERVILLE. AS THE DAY WEARS...THE THREAT WILL EXTEND EAST TO INCLUDE THE CITIES OF NASHVILLE...GALLATIN...FRANKLIN... MURFREESBORO...SHELBYVILLE...FAYETTEVILLE...COOKEVILLE...CELINA AND MCMINNVILLE. IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING IS ALSO POTENTIALLY HIGH. THE AIRMASS OVER THE MID-SOUTH IS VERY MOIST PLUS THE GROUND IS NEARLY SATURATED FROM HEAVY RAINFALL THIS WEEK. THE VERY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL LIKELY CAUSE FLOODING OF STREETS AND LOW LYING AREAS. CREEKS AND STREAMS WILL ALSO RISE QUICKLY. RESIDENTS OF MIDDLE TENNESSEE WILL NEED TO BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN TO A RELIABLE SOURCE OF WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 9:43 AM CDT, 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-141835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 943 AM CDT SUN JUN 14 1998 ...THREAT OF SEVERE WEATHER TODAY AND EARLY THIS EVENING ACROSS MIDDLE TENNESSEE... THE INGREDIENTS ARE COMING TOGETHER FOR THE OCCURRENCE OF SEVERE WEATHER ACROSS MIDDLE TENNESSEE TODAY AND EARLY TONIGHT. THE WIND FIELD WILL BE ORIENTATED IN SUCH A MANNER TO CREATE CONDITIONS FOR SEVERE THUNDERSTORMS AND A FEW TORNADOES. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 12 NOON AND 8 PM. THE AREAS MUST UNDER-THE-GUN INITIALLY WILL BE THE CITIES OF CLARKSVILLE...WAVERLY...WAYNESBORO...SPRINGFIELD...ASHLAND CITY ...AND CENTERVILLE. AS THE DAY WEARS...THE THREAT WILL EXTEND EAST TO INCLUDE THE CITIES OF NASHVILLE...GALLATIN...FRANKLIN... MURFREESBORO...SHELBYVILLE...FAYETTEVILLE...COOKEVILLE...CELINA AND MCMINNVILLE. IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING IS ALSO POTENTIALLY HIGH. THE AIRMASS OVER THE MID-SOUTH IS VERY MOIST PLUS THE GROUND IS NEARLY SATURATED FROM HEAVY RAINFALL THIS WEEK. THE VERY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL LIKELY CAUSE FLOODING OF STREETS AND LOW LYING AREAS. CREEKS AND STREAMS WILL ALSO RISE QUICKLY. RESIDENTS OF MIDDLE TENNESSEE WILL NEED TO BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND LISTEN TO A RELIABLE SOURCE OF WEATHER INFORMATION SUCH AS NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:10 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 50 min |
| Jun 14, 2:26 AM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 64 min |
| Jun 14, 3:23 AM CDT | Severe Thunderstorm Warning | OHX | Hickman | 47 min |
| Jun 14, 3:47 AM CDT | Severe Thunderstorm Warning | OHX | Maury | 48 min |
| Jun 14, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Marshall | 62 min |
| Jun 14, 4:42 AM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 48 min |
| Jun 14, 10:37 AM CDT | Tornado Warning | OHX | Sumner | 33 min |
| Jun 14, 10:50 AM CDT | Tornado Warning | OHX | Macon | 35 min |
| Jun 14, 11:05 AM CDT | Severe Thunderstorm Warning | OHX | Trousdale | 35 min |
| Jun 14, 11:06 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson | 49 min |
| Jun 14, 11:15 AM CDT | Tornado Warning | OHX | Smith, Trousdale | 20 min |
| Jun 14, 11:22 AM CDT | Severe Thunderstorm Warning | OHX | Overton, Pickett | 48 min |
| Jun 14, 11:37 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 48 min |
| Jun 14, 12:07 PM CDT | Severe Thunderstorm Warning | OHX | White | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.